Skip to main content
  • Research Article
  • Open access
  • Published:

Asymptotics for the Moment Convergence of -Statistics in LIL


Let be a -statistic based on a symmetric kernel and i.i.d. samples . In this paper, the exact moment convergence rates in the law of the iterated logarithm and the law of the logarithm of are obtained, which extend previous results concerning partial sums.

1. Introduction and Main Result

Let be a real-valued Borel measurable function, symmetric in its arguments. Define a -statistic based on an independent and identically distributed (i.i.d.) sequence and kernel function as follows:


This class of -statistics was introduced by Hoeffding [1] and Halmos [2] in the 1940s, and we have witnessed a rapid development in asymptotic theory of -statistics since then (see Koroljuk and Borovskich [3] and Serfling [4] for more details).

It is well known that, initiating from the work of Gut and Spătaru [5], many authors devoted themselves to the research of precise asymptotics. Recently, Zhou et al. [6] studied the precise asymptotics of a special kind of statistics, which includes the U-statistics, Von-Mises statistics, linear processes, moving average processes, error variance estimates in linear models and power sums. One of their main results is as follows, which reflects the exact probability convergence rate in the law of the iterated logarithm.

Theorem 1 A.

Let be a sequence of i.i.d. random variables with mean zero and variance one. Let be a random function or statistic satisfying where If then for any


where is the Gamma function and

Since Theorem A requires a strong condition, that is, Yan and Su [7] investigated the precise asymptotics of -statistics under minimal conditions and got the following result.

Theorem 1 B.

Let be a -statistic given by (1.1). Suppose that for some , , and where and Then for any


On the other hand, for the i.i.d. sequence it is noted that Chow [8] first introduced the well-known complete moment convergence and gave the result as follows.

Theorem 1 C.

Suppose that For , and if , then for any



Inspired by them, in this paper, we aim to establish a moment version of Theorem B for -statistics. Our main result reads as follows.

Theorem 1.1.

Let be a -statistic given by (1.1). Suppose that and Then for any


where is a normal random variable with mean zero and variance .


Here we consider the moment convergence rates of U-statistic in the law of the iterated logarithm, extending the results of Zhou et al. [6] and Yan and Su [7] for exact probability convergence rates and reflecting the convergence rates of the law of the iterated logarithm more directly.

By some modifications, we can get the following result easily.

Theorem 1.3.

Under the assumptions of Theorem 1.1, One has that for and



Note that in our theorem, we assume which is stronger than the condition imposed by Yan and Su [7], and required only to use a moment bound of Chen [9] given in Lemma 2.1. However, the assumption in Yan and Su [7] is weakened.

2. Proof of Theorem 1.1

Note that readily implies Thus without loss of generality, assume In the sequel, let denote a positive constant whose value possibly varies from place to place and the notation of means the integer part of

We first introduce some useful lemmas, which are known as the moment inequality of -statistics and the Toeplitz lemma, respectively.

Lemma (Chen [9]).

Let be given by (1.1). Suppose that and for Then there exists a constant depending only on such that


Lemma (Stout [10]).

Let be a matrix of real numbers and a sequence of real numbers. Let as Then


imply that


In what follows, for and we set The proof is very much modeled for proving results in the area of precise asymptotics, and hence Theorem 1.1 follows immediately by applying the following propositions.

Proposition 2.3.

For any , one has


where is defined as above.


Notice that


Proposition 2.4.

For one has



Set . Then, from the central limit theorem for -statistics (cf. Koroljuk and Borovskich [3]), it follows that as Note that




Thus, for by applying Lemma 2.2, we have


As for coupled with Markov's inequality and Lemma 2.1 with , then an application of Lemma 2.2 provides


Hence (2.6) holds true.

Proposition 2.5.

For and , one has uniformly



Note that for large enough,


when , uniformly for

Proposition 2.6.

Under the assumptions of Theorem 1.1, one has



Notice that by virtue of Lemma 2.1 with , it follows that


Proof of Theorem 1.1.

Theorem 1.1 follows from Propositions 2.3–2.6 by using the triangle inequality immediately.

3. Proof of Theorem 1.3

By some simple modifications, Theorem 1.3 can be got similarly. For completeness, we state the similar Propositions 3.1–3.4 in the following without details.

Proposition 3.1.

For and one has


Proposition 3.2.

For and one has



Proposition 3.3.

For and one has


Proposition 3.4.

For and one has



  1. Hoeffding W: A class of statistics with asymptotically normal distribution. Annals of Mathematical Statistics 1948, 19: 293–325. 10.1214/aoms/1177730196

    Article  MathSciNet  MATH  Google Scholar 

  2. Halmos PR: The theory of unbiased estimation. Annals of Mathematical Statistics 1946, 17: 34–43. 10.1214/aoms/1177731020

    Article  MathSciNet  MATH  Google Scholar 

  3. Koroljuk VS, Borovskich YV: Theory of U-Statistics, Mathematics and Its Applications. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1989:x+552.

    Google Scholar 

  4. Serfling RJ: Approximation Theorems of Mathematical Statistics, Wiley Series in Probability and Mathematical Statistic. John Wiley & Sons, New York, NY, USA; 1980:xiv+371.

    Book  Google Scholar 

  5. Gut A, Spătaru A: Precise asymptotics in the law of the iterated logarithm. The Annals of Probability 2000, 28(4):1870–1883. 10.1214/aop/1019160511

    Article  MathSciNet  MATH  Google Scholar 

  6. Zhou JX, Yang HH, Lu CR: Precise asymptotics in the laws of large numbers and law of iterated logarithm for some statistics. Chinese Annals of Mathematics. Series A 2006, 27(6):807–814.

    MathSciNet  MATH  Google Scholar 

  7. Yan JG, Su C: Precise asymptotics of -statistics. Acta Mathematica Sinica 2007, 50(3):517–526.

    MathSciNet  MATH  Google Scholar 

  8. Chow YS: On the rate of moment convergence of sample sums and extremes. Bulletin of the Institute of Mathematics. Academia Sinica 1988, 16(3):177–201.

    MathSciNet  MATH  Google Scholar 

  9. Chen XR: On limiting properties of -statistics and Von-Mises statistics. Scientia Sinica 1980, 6: 522–532.

    MathSciNet  Google Scholar 

  10. Stout WF: Almost Sure Convergence, Probability and Mathematical Statistics, vol. 2. Academic Press, New York, NY, USA; 1974:x+381.

    Google Scholar 

Download references


This project is supported by National Natural Science Foundation of China (10901138), the Introduction Talent Foundation of Zhejiang Gongshang University (1020XJ200961), and the Research Grant of Zhejiang Gongshang University (X10-26).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Ke-Ang Fu.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Fu, KA. Asymptotics for the Moment Convergence of -Statistics in LIL. J Inequal Appl 2010, 350517 (2010).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: